Abstract The aim of this report was to document a rare case of medication-related osteonecrosis of the jaw (MRONJ) that developed around the already osseointegrated implants in the maxillary right molar region. A 73-year-old woman presented at our university dental hospital in May 2017 with a chief complaint of discomfort near a maxillary implant. During the implant maintenance period, the patient began taking alendronate sodium hydrate (Fosamac ® tablets 35 mg once weekly), an oral bisphosphonate (BP), for treatment of osteoporosis. Eight years after starting implant maintenance, peri-implantitis occurred, for which mechanical cleaning and antimicrobial therapy was performed. Peri-implantitis symptoms disappeared, and the medical condition improved. However, MRONJ developed 4 years after she commenced taking the BP. The patient underwent implant removal and sequestrectomy. There was no postoperative recurrence. The events this patient experienced imply that a local infection around an implant and type 1 diabetes are factors in MRONJ development. It is important to note that implants in patients taking BPs should be more carefully maintained. In addition, we performed literature review and discovered only a few similar cases.
Medication-Related Osteonecrosis of the Jaw Subsequent to Periimplantitis: A Case Report and Literature Review
- Views Icon Views
- Share Icon Share
- Search Site
Keisuke Seki, Shunsuke Namaki, Atsushi Kamimoto, Yoshiyuki Hagiwara; Medication-Related Osteonecrosis of the Jaw Subsequent to Periimplantitis: A Case Report and Literature Review. J Oral Implantol 2020; doi: https://doi.org/10.1563/aaid-joi-D-19-00385
Download citation file: